Alabama, 2016Drought in Alabama, December 1 to 31, 2016
December 1 to 31, 2016 · NWS BMX · 39 events in 39 counties and zones
Below normal rainfall continued for a majority of central Alabama during the month of December. There were a few areas that received near or just above normal monthly rainfall amounts, including the northwest counties and those counties along and south of the I-85 corridor.
Every event with a place to put it; 39 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 39
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Below normal rainfall continued for a majority of central Alabama during the month of December. There were a few areas that received near or just above normal monthly rainfall amounts, including the northwest counties and those counties along and south of the I-85 corridor. For areas along the I-20 corridor, monthly rainfall averaged about 50-60 percent of normal. According to the Drought Monitor, drought conditions did not worsen in any county across central Alabama, while six counties were downgraded one drought level category.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Nov 30, 11:25 PM CST, 35 minutes earlier.
Area forecast discussion, Nov 30, 11:25 PM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1125 PM CST Wed Nov 30 2016
.UPDATE...
Aviation Discussion.
&&
.DISCUSSION...
A few lingering showers remain behind the main line of storms that
are now in Georgia. These are generally well southeast of
Interstate 85 across the southeast counties of Central Alabama.
These will continue to move to the southeast and out of the area
generally before sunset. Dry weather with surface high pressure
will build over the Louisiana behind the front tonight into
Thursday with the center shifting to over Alabama by Friday.
By Saturday, an upper low over the SW U.S. into Northern Mexico
will begin to eject shortwaves through the southwest flow across
Alabama, beginning in the west part of the state during the day
Saturday and spreading through the area to become more widespread
by Sunday. We remain in a wet pattern across the state as the
first low gets absorbed into the upper flow on Monday and another
low digs across the Western U.S. on Tuesday. The second low also
looks to eject shortwaves through a continued southwest upper flow
over Alabama. Will forgo any severe mention with these systems at
this time as now the Saturday into Sunday system does not get the
return flow higher dew points that models were once hinting at in
previous runs. Guidance is now hinting at higher dew points
possibly for the second system at the beginning of next week into
mid week, but confidence remains low as there are big
discrepancies in values between models.
08
&&
.AVIATION...
06Z TAF Discussion.
VFR conditions with sct high clouds only across TOI at this time.
Winds will be from the northwest overnight, diminishing to around 5-
8 kts. Expect mostly clear skies/VFR conditions Thursday with winds
from the northwest around 8kts.
14
&&
.FIRE WEATHER...
A few lingering showers remain southeast of the Interstate 85
corridor for the late afternoon hours and these should be gone
around sunset. Drier air should move into the area on Thursday
and Friday but moisture returns Saturday with another round of
showers expected through the middle of next week. So, an overall
wet pattern will be in place for the next next 7 to 10 days.
08
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 37 56 31 58 35 / 0 0 0 0 0
Anniston 39 56 33 59 38 / 10 0 0 0 0
Birmingham 39 57 34 60 40 / 0 0 0 0 0
Tuscaloosa 38 59 33 61 39 / 0 0 0 0 10
Calera 39 58 34 61 39 / 0 0 0 0 10
Auburn 42 59 37 61 41 / 10 0 0 0 0
Montgomery 41 61 35 64 41 / 10 0 0 0 10
Troy 42 61 35 63 40 / 10 0 0 0 10
&&
.BMX WATCHES/WARNINGS/ADVISORIES/...
None.
&&
Hazardous weather outlook, Nov 30, 3:16 PM CST, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
316 PM CST WED NOV 30 2016
ALZ011>015-017>050-020030-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
316 PM CST WED NOV 30 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...OUTLOOK THROUGH TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.
08
In the hours before
Local storm report, Nov 30, 11:45 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1145 PM CST WED NOV 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TORNADO 5 NE ETHELSVILLE 33.46N 88.15W
11/29/2016 PICKENS AL NWS STORM SURVEY
AN EF1 WITH PEAK WINDS OF 95 MPH TOUCHED
DOWN NE OF ETHELSVILLE. PATH WIDTH OF 600
YDS AND PATH LENGTH OF 5.3 MILES. THE
DURATION OF THE TORNADO EVENT WAS 10
MINUTES.
&&
HALocal storm report, Nov 30, 11:49 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1149 PM CST WED NOV 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 PM TORNADO 2 S PEBBLE 34.25N 87.54W
11/29/2016 WINSTON AL NWS STORM SURVEY
AN EF1 TORNADO TOUCHED DOWN E OF HALEYVILLE
WITH PEAK WINDS OF 100-105MPH. PATH WIDTH OF
100 YDS, PATH LENGTH OF 0.4 MILES. THE
DURATION OF THE TORNADO EVENT WAS 2 MINUTES.
&&
HALocal storm report, Nov 30, 11:58 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1158 PM CST WED NOV 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0854 PM TORNADO 1 ESE ARLEY 34.08N 87.19W
11/29/2016 WINSTON AL NWS STORM SURVEY
AN EF1 TORNADO WITH PEAK WINDS OF 105MPH
TOUCHED DOWN ESE OF ARLEY. PATH WIDTH OF 300
YDS AND PATH WIDE OF 4.5 MILES . THE
DURATION OF THE TORNADO EVENT WAS 6 MINUTES.
&&
HADrought, Marion
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Marion forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.137, -87.887 (the zone’s center; the record gives no point)
Drought classification lowered from (D4) Exceptional to (D2) Severe due to above normal rainfall.
Drought, Winston
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Winston forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.149, -87.374 (the zone’s center; the record gives no point)
Drought classification lowered from (D3) Extreme to (D2) Severe due to above normal rainfall.
Drought, Lamar
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Lamar forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.779, -88.097 (the zone’s center; the record gives no point)
Drought classification lowered from (D3) Extreme to (D2) Severe due to above normal rainfall.
Drought, Sumter
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Sumter forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.591, -88.199 (the zone’s center; the record gives no point)
Drought classification lowered from (D3) Extreme to (D2) Severe due to above normal rainfall.
Drought, Dallas
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Dallas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -87.106 (the zone’s center; the record gives no point)
Drought classification lowered from (D3) Extreme to (D2) Severe due to above normal rainfall.
Drought, Autauga
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Autauga forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.535, -86.643 (the zone’s center; the record gives no point)
Drought classification lowered from (D3) Extreme to (D2) Severe due to above normal rainfall.
Drought, Elmore
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Elmore forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.597, -86.149 (the zone’s center; the record gives no point)
Drought classification lowered from (D3) Extreme to (D2) Severe due to above normal rainfall.
Drought, Fayette
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Fayette forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.721, -87.739 (the zone’s center; the record gives no point)
Drought classification remained at (D3) Extreme.
Drought, Walker
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Walker forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.803, -87.297 (the zone’s center; the record gives no point)
Drought classification remained at (D3) Extreme.
Drought, Pickens
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Pickens forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.281, -88.089 (the zone’s center; the record gives no point)
Drought classification remained at (D3) Extreme.
Drought, Greene
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Greene forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.853, -87.952 (the zone’s center; the record gives no point)
Drought classification remained at (D3) Extreme.
Drought, Hale
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Hale forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.763, -87.629 (the zone’s center; the record gives no point)
Drought classification remained at (D3) Extreme.
Drought, Marengo
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Marengo forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.248, -87.789 (the zone’s center; the record gives no point)
Drought classification remained at (D3) Extreme.
Drought, Perry
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Perry forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.639, -87.294 (the zone’s center; the record gives no point)
Drought classification remained at (D3) Extreme.
Drought, Bibb
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Bibb forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.999, -87.126 (the zone’s center; the record gives no point)
Drought classification remained at (D3) Extreme.
Drought, Chilton
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Chilton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.848, -86.719 (the zone’s center; the record gives no point)
Drought classification remained at (D3) Extreme.
Drought, Lowndes
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Lowndes forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.155, -86.650 (the zone’s center; the record gives no point)
Drought classification remained at (D3) Extreme.
Drought, Montgomery
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Montgomery forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.220, -86.208 (the zone’s center; the record gives no point)
Drought classification remained at (D3) Extreme.
Drought, Macon
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Macon forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.386, -85.693 (the zone’s center; the record gives no point)
Drought classification remained at (D3) Extreme.
Drought, Bullock
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Bullock forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.100, -85.716 (the zone’s center; the record gives no point)
Drought classification remained at (D3) Extreme.
Drought, Pike
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Pike forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.803, -85.941 (the zone’s center; the record gives no point)
Drought classification remained at (D3) Extreme.
Drought, Barbour
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Barbour forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.870, -85.393 (the zone’s center; the record gives no point)
Drought classification remained at (D3) Extreme.
Drought, Russell
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Russell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.288, -85.185 (the zone’s center; the record gives no point)
Drought classification remained at (D3) Extreme.
Drought, Lee
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Lee forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.601, -85.356 (the zone’s center; the record gives no point)
Drought classification remained at (D3) Extreme.
Drought, Tuscaloosa
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Tuscaloosa forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.290, -87.525 (the zone’s center; the record gives no point)
Drought classification remained at (D4) Exceptional.
Drought, Jefferson
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Jefferson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.554, -86.896 (the zone’s center; the record gives no point)
Drought classification remained at (D4) Exceptional.
Drought, Shelby
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Shelby forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.264, -86.661 (the zone’s center; the record gives no point)
Drought classification remained at (D4) Exceptional.
Drought, Blount
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Blount forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.981, -86.567 (the zone’s center; the record gives no point)
Drought classification remained at (D4) Exceptional.
Drought, St. Clair
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- St. Clair forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.716, -86.315 (the zone’s center; the record gives no point)
Drought classification remained at (D4) Exceptional.
Drought, Etowah
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Etowah forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.045, -86.035 (the zone’s center; the record gives no point)
Drought classification remained at (D4) Exceptional.
Drought, Cherokee
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Cherokee forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.176, -85.604 (the zone’s center; the record gives no point)
Drought classification remained at (D4) Exceptional.
Drought, Calhoun
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Calhoun forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.771, -85.826 (the zone’s center; the record gives no point)
Drought classification remained at (D4) Exceptional.
Drought, Cleburne
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Cleburne forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.675, -85.519 (the zone’s center; the record gives no point)
Drought classification remained at (D4) Exceptional.
Drought, Talladega
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Talladega forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.380, -86.166 (the zone’s center; the record gives no point)
Drought classification remained at (D4) Exceptional.
Drought, Clay
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Clay forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.269, -85.861 (the zone’s center; the record gives no point)
Drought classification remained at (D4) Exceptional.
Drought, Randolph
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Randolph forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.294, -85.459 (the zone’s center; the record gives no point)
Drought classification remained at (D4) Exceptional.
Drought, Coosa
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Coosa forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.936, -86.248 (the zone’s center; the record gives no point)
Drought classification remained at (D4) Exceptional.
Drought, Tallapoosa
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Tallapoosa forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.862, -85.797 (the zone’s center; the record gives no point)
Drought classification remained at (D4) Exceptional.
Drought, Chambers
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Chambers forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.914, -85.392 (the zone’s center; the record gives no point)
Drought classification remained at (D4) Exceptional.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Winter Storm in Hawaii, December 1 to 5, 20161 death · $1,000 · 18 events
- Drought in Mississippi, December 1 to 31, 2016$2.0 million · 40 events
- Drought in Georgia, December 1 to 31, 201695 events
- Drought in Louisiana, December 1 to 20, 2016$450,000 · 9 events
- Drought in Arkansas, December 1 to 20, 2016$100,000 · 2 events
- Drought in Tennessee, December 1 to 31, 201638 events
- Drought in Georgia, December 1 to 31, 201625 events
- Drought in Oklahoma, December 1 to 31, 201625 events
- Drought in Kentucky, December 1 to 20, 201622 events
- Drought in Massachusetts, December 1 to 31, 201621 events
- Drought in Mississippi, December 1 to 31, 201618 events
- Drought in Oklahoma, December 1 to 31, 201616 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 670697, 670700, 670703, 670704, 670705, 670706, 670707, 670709, 670711, 670712, 670713, 670714, 670715, 670716, 670717, 670719, 670720, 670721, 670722, 670723, 670724, 670725, 670726, 670727, 670728, 670729, 670730, 670732, 670733, 670734, 670735, 670736, 670737, 670739, 670740, 670741, 670742, 670743, 670744.